Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 199, NWS Lincoln, IL

July 9, 2003Peoria County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 9, 2003, 7:24 PM CDT for Peoria County, Illinois. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 7:24 PM CDT (00:24 UTC)
Expired
Jul 9, 2003, 8:30 PM CDT
In force
66 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Peoria County, IL

The radar

The Lincoln radar (KILX), 73 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 3:15 PM CDTTornado WatchSPC6 hr
Jul 9, 5:25 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1258 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 100024
SVRILX
ILC143-100130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
722 PM CDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PEORIA COUNTY IN CENTRAL ILLINOIS

* UNTIL 830 PM CDT

* AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GLASFORD. ANOTHER SEVERE THUNDERSTORM
  WAS NEAR ELMWOOD. THE STORMS WERE MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HANNA CITY
  BARTONVILLE
  BELLEVUE
  BRIMFIELD
  WEST PEORIA
  PEORIA
  DUNLAP

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES AT ANY TIME.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4065 8998 4065 8987 4055 8986 4059 8970
          4071 8959 4097 8949 4088 8997

$$

GOETSCH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:15 PM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jul 9, 2:15 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT WED JUL 9 2003

PLENTY OF CHALLENGES THIS PACKAGE...ESPECIALLY WITH SEVERE WEATHER
AND HEAVY RAINFALL TONIGHT AND THEN IN NORTHWEST FLOW AND POTENTIAL
PRECIPITATION THROUGH THE REST OF THE PERIOD.

LATEST 17Z SFC ANALYSIS PLACES SFC LOW ACROSS CENTRAL PLAINS STATES
WITH STATIONARY BOUNDARY ACROSS CENTRAL PLAINS STATES EAST ACROSS
NORTH CENTRAL ILLINOIS EAST INTO NORTHERN OHIO VALLEY. LATEST 1745Z
VISIBLE SATELLITE PLACES PLENTY OF CLOUDS ACROSS CWA. LATEST 1745Z
W/V IMAGE PLACES SEVERAL S/WS ACROSS UPPER MIDWEST AND PLAINS
STATES. LATEST 1809Z KILX RADAR PLACES TSTMS ACROSS EAST CENTRAL
ILLINOIS WITH ADDITIONAL SCATTERED THUNDERSTORM ACTIVITY DEVELOPING
ACROSS ENTIRE CWA. PRECIPITATION WAS MOVING EAST.

NCEP IN BACK-UP MODE SO MODEL GUIDANCE IS DIFFERENT THEN NORMAL.
WILL MAKE SOME MINOR ADJUSTMENTS FROM PREVIOUS THINKING.

MODELS PLACE STATIONARY BOUNDARY ACROSS CWA WITH SFC LOW PRESSURE
PULLING OUT OF THE PLAINS...WHICH WILL MOVE SFC COLD FRONT ACROSS
CWA LATE TONIGHT THROUGH THURSDAY MORNING. MODELS PLACE H50 HIGH
ACROSS SOUTHWEST U.S WITH H50 TROUGH ACROSS UPPER MIDWEST SOUTH TO
GULF COAST REGION BY 12Z THU.  H50 RIDGE IS ACROSS MOUNTAIN WEST
WITH H50 TROUGH ACROSS GREAT LAKES REGION SOUTH TO GULF COAST REGION
BY 12Z FRI.  H50 TROUGH IS ALONG EAST COAST WITH STRONG H50 RIDGE
ACROSS MOUNTAIN WEST /WESTERN PLAINS BY 12Z SUN.  MODELS MOVE SFC
LOW PRESSURE ACROSS NORTHERN IL/SOUTHERN WI BY 12Z THU AND IS ACROSS
EASTERN GREAT LAKES BY 12Z FRI. MODELS MAINTAIN CWA MAINLY IN NW
FLOW AT H50 SO IMPULSES WILL BE POSSIBLE. LATEST T/H CROSS SECTIONS
INDICATES HIGH RH AT ALL LEVELS BETWEEN 06Z THU-12Z THU. THEN
MAINTAINS SOME HIGH LOW LEVEL RH THROUGH 12Z SAT. LATEST 18Z WED
UPPER AIR SOUNDING INDICATES GOOD CAPE/... LI/S -10...AND HIGH PW/S.
LATEST MODEL SOUNDING DATA INDICATES HIGH LOW LEVEL RH THROUGH 12Z
SAT. SOUNDING DATA INDICATES SOME POSSIBLE PCPN ON FRIDAY...AND WILL
ADD CHC IN SOUTH FRIDAY AFTERNOON.  LATEST 310K ISENTROPIC SFC
INDICATES COND PRES DEF AND LIFT BY 00Z THU-06Z FRI. THEN MAINTAINS
DECENT COND PRES DEF ACROSS SE CWA THROUGH 12Z THU. THEN BRINGS BACK
DECENT COND PRES DEF ACROSS SE CWA BY 00Z SAT. MODELS PLACE 850
TEMPS +16C TO +18C BY 12Z THU...+13C TO +14C BY 12Z FRI THROUGH 12Z
SAT.  WITH BOUNDARY IN PLACE...FLOOD WATCH AREA LOOKS GOOD.
HOWEVER...WITH THIS AIRMASS LOCALIZED FLASH FLOODING IS POSSIBLE
ACROSS ENTIRE CWA.

EXTENDED...ONLY MINOR ADJUSTMENTS AND ADDED PRECIPITATION FOR
WEDNESDAY.

TEMPERATURES...ONLY MINOR ADJUSTMENTS.

.ILX...FLOOD WATCH TODAY AND TONIGHT ZONES 27>31..36>38..40>48.

13
Hazardous weather outlook, Jul 9, 11:05 AM CDT, 8 hours 19 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-092200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1105 AM CDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

...SEVERE THUNDERSTORMS LIKELY ACROSS PORTIONS OF CENTRAL ILLINOIS
FROM LATE THIS MORNING THROUGH TONIGHT...

A STATIONARY FRONT STRETCHED ACROSS CENTRAL ILLINOIS WILL REMAIN THE
FOCUS OF THUNDERSTORM DEVELOPMENT FROM LATE THIS MORNING THROUGH
THIS AFTERNOON. IN ADDITION...LOW PRESSURE IS FORECAST TO PUSH
ACROSS IOWA EARLY THIS AFTERNOON AND INTO SOUTHERN WISCONSIN BY THIS
EVENING. A COLD FRONT STRETCHING FROM THE LOW WILL PUSH INTO WESTERN
ILLINOIS LATE THIS EVENING AND BEGIN TO INTERACT WITH A VERY WARM
AND UNSTABLE AIR MASS OVER CENTRAL ILLINOIS. ALTHOUGH MOST OF
CENTRAL AND SOUTHEAST ILLINOIS HAS THE THREAT FOR SEVERE STORMS THIS
AFTERNOON AND EVENING...THE PRIMARY AREA OF CONCERN FOR DAMAGING
WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL STRETCH ALONG AND
WEST OF A SPRINGFIELD TO BLOOMINGTON LINE LATE THIS AFTERNOON AND
THIS EVENING. IN ADDITION TO THE DAMAGING WIND AND ISOLATED TORNADO
THREAT...HEAVY RAINFALL WILL BE POSSIBLE WITH THE STORMS THAT DO
DEVELOP ACROSS THE AREA TODAY...ADDING TO THE ALREADY SATURATED
SOILS OVER PARTS OF CENTRAL ILLINOIS FROM YESTERDAYS TORRENTIAL
DOWNPOURS. A FLOOD WATCH IS IN EFFECT FOR LOCATIONS ROUGHLY ALONG
AND NORTH OF A BEARDSTOWN TO DANVILLE LINE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY ALONG
AND EAST OF INTERSTATE 57. PRIMARY THREAT FROM THESE STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL. THE NEXT CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL BE ON MONDAY AND TUESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING
ACROSS CENTRAL AND SOUTHEAST ILLINOIS.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

PLAHMER

In the hours before

Local storm report, Jul 9, 5:09 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
509 PM CDT WED JUL 9 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0508 PM    1 S LEXINGTON             IL   1.00 INCH HAIL
07/09/03   MCLEAN                         REPORTED BY ESDA.

DK/MH
Local storm report, Jul 9, 6:06 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
606 PM CDT WED JUL 9 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0606 PM    CONGERVILLE               IL   .88 INCH HAIL
07/09/03   WOODFORD                       FROM ESDA

DK/MH
Local storm report, Jul 9, 6:15 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
615 PM CDT WED JUL 9 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0612 PM    1.5 N CARLOCK             IL   .75 INCH HAIL
07/09/03   MCLEAN                         FROM ESDA.

GOETSCH
Local storm report, Jul 9, 6:51 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
651 PM CDT WED JUL 9 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    ROSSVILLE                 IL   WIND DAMAGE
07/09/03   VERMILION                      TREES AND POWER LINES
                                          DOWN. REPORTED BY ESDA.

DK/MH
Local storm report, Jul 9, 6:52 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
652 PM CDT WED JUL 9 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    1 N MACKINAW              IL   .75 INCH HAIL
07/09/03   TAZEWELL                       REPORTED BY COOPERATIVE
                                          OBSERVER.

DK/MH
Local storm report, Jul 9, 7:12 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
712 PM CDT WED JUL 9 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0659 PM    2 S LE ROY                IL   .75 INCH HAIL
07/09/03   MCLEAN                         REPORTED BY MCLEAN COUNTY
                                          ESDA.

LP/MH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:02 PM CDTSevere Thunderstorm WarningILXVermilion43 min
Jul 9, 7:04 PM CDTSevere Thunderstorm WarningILXTazewell56 min
Jul 9, 7:12 PM CDTSevere Thunderstorm WarningILXTazewell48 min
Jul 9, 7:13 PM CDTSevere Thunderstorm WarningILXMason62 min
Jul 9, 7:22 PM CDTFlash Flood WarningILXEdgar6 hr
Jul 9, 7:55 PM CDTFlash Flood WarningILXMason6 hr
Jul 9, 8:00 PM CDTSevere Thunderstorm WarningILXDeWitt60 min
Jul 9, 8:00 PM CDTTornado WarningILXMason60 min
Jul 9, 8:21 PM CDTFlash Flood WarningILXPiatt6 hr
Jul 9, 8:40 PM CDTFlash Flood WarningILXDeWitt, Logan5 hr
Jul 9, 9:05 PM CDTFlash Flood WarningILXPeoria, Tazewell6 hr
Jul 9, 9:14 PM CDTFlash Flood WarningILXFulton, Knox6 hr
Jul 9, 9:29 PM CDTFlash Flood WarningILXDouglas6 hr
Jul 9, 9:54 PM CDTTornado WarningILXFulton66 min
Jul 9, 9:55 PM CDTSevere Thunderstorm WarningILXSchuyler50 min
Jul 9, 10:22 PM CDTFlash Flood WarningILXCumberland6 hr
Jul 9, 11:15 PM CDTFlash Flood WarningILXChampaign, McLean, Vermilion, Woodford7 hr
Jul 10, 1:08 AM CDTFlash Flood WarningILXDeWitt, Logan, Mason, Piatt5 hr
Jul 10, 1:30 AM CDTFlash Flood WarningILXEdgar4 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.